Tennessee, 2018

Damaging Wind in Tennessee, May 15, 2018

May 15, 2018 · NWS MEG · 1 event in 1 county or zone

An unstable atmosphere allowed for a few pop-up storms with one that reached severe limits across west Tennessee during the evening hours of May 15.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An unstable atmosphere allowed for a few pop-up storms with one that reached severe limits across west Tennessee during the evening hours of May 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 15, 5:47 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 15, 5:47 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
647 PM CDT Tue May 15 2018

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 333 PM CDT Tue May 15 2018/

Temperatures at 3:00 PM are in the low to middle 90s across most
of the Midsouth. The exceptions are in Northeast Arkansas where
clouds have moved in and in isolated parts of North Mississippi
and West Tennessee where a line of thunderstorms has cooled things
off a bit.

A ridge responsible for the abnormal heat of late continues to
break down allowing for the development of thunderstorms this
afternoon and will lead to slightly cooler conditions tomorrow.
Showers/thunderstorms first initiated over Northeast Mississippi
but we are currently seeing additional development over the
Mississippi Bootheel and Northeast Arkansas. A series of weak
troughs will move through general zonal flow tonight and tomorrow.
The first of these features may help to keep thunderstorms
ongoing through the night tonight, and the likely enhance ongoing
activity and or result in redevelopment tomorrow. Most of the
Midsouth should see some rainfall over the next 36 hours. Due to
the convective nature of the storms, localized areas could see
over one half of an inch or rain, but county wide average totals
will likely be much less. Consider yourself lucky if you receive
more than a few tenths of rain. Localized gusty wind and frequent
lightning may accompany the stronger storms. An isolated severe
thunderstorm can't be ruled out.

A weak upper level low over the Northern Gulf will drift inland
tomorrow into Thursday. This feature combined with a weak broad
trough over the Mississippi River should keep at least marginal
rain chances around through the end of the work week...likely
highest over Northeast Mississippi and near the Tennessee River in
West Tennessee. A few strong storms are possible, with the
greatest threat being localized gusty wind.

Over the weekend, the Gulf Low and broader trough over our area
should all begin to shift East. As a result, drier conditions are
expected Saturday, with warmer temperatures returning area wide.
Highs are expected to climb back into the low 90s. Another cold
front should approach the Midsouth late in the weekend ushering
in another round of showers and thunderstorms. Behind the front,
high temperatures early next week should drop back into the low to
middle 80s.

30

.AVIATION...

A slow moving/weak upper disturbance over Arkansas will track
through the Mid-South over the next 24 hours. Isolated to
scattered SHRAs and TSRAs will gradually dissipate this evening
and then redevelop early Wednesday afternoon mainly east of the MS
River. Patchy MVFR vsbys near sunrise at TUP...MKL and JBR. Winds
light and variable overnight and then light northwest on Wednesday.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 15, 3:04 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Memphis TN
404 PM CDT Tue May 15 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-162315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
404 PM CDT Tue May 15 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

An isolated strong to perhaps severe thunderstorm is possible
late this afternoon into early evening across the Mid-South.
Damaging winds along with localized heavy rainfall are the threats
if a thunderstorm develops and reaches severe limits.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 15, 4:51 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
551 PM CDT TUE MAY 15 2018

MSZ011-020-152315-
Tallahatchie MS-Quitman MS-
551 PM CDT TUE MAY 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

Northwestern Tallahatchie County in northwestern Mississippi...
Southern Quitman County in northwestern Mississippi...

At 551 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Vance, or 14 miles
northeast of Parchman, moving east at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Tallahatchie and southern Quitman Counties
should monitor this storm closely.

LAT...LON 3397 9043 3416 9044 3422 9017 3395 9015
TIME...MOT...LOC 2251Z 266DEG 7KT 3408 9035
Special weather statement, May 15, 5:01 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
601 PM CDT TUE MAY 15 2018

ARZ018-152345-
Greene AR-
601 PM CDT TUE MAY 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Northern Greene County in eastern Arkansas...

At 601 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Evening Star, or 8
miles north of Crowleys Ridge State Park, moving northeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Greene County should monitor this storm closely.

LAT...LON 3626 9032 3621 9032 3604 9071 3612 9077
      3615 9075 3615 9079 3618 9081 3620 9081
      3627 9066
TIME...MOT...LOC 2301Z 241DEG 9KT 3615 9071
Special weather statement, May 15, 5:24 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
624 PM CDT TUE MAY 15 2018

MSZ011-020-160015-
Tallahatchie MS-Quitman MS-
624 PM CDT TUE MAY 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 PM CDT
FOR...

Northwestern Tallahatchie County in northwestern Mississippi...
Southeastern Quitman County in northwestern Mississippi...

At 624 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Sumner, or 11 miles
northeast of Parchman, moving northeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Tallahatchie and southeastern Quitman Counties
should monitor this storm closely.

LAT...LON 3403 9045 3407 9045 3427 9018 3418 9013
      3416 9014 3416 9013 3400 9005 3390 9036
TIME...MOT...LOC 2324Z 241DEG 8KT 3402 9034
Special weather statement, May 15, 6:07 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
707 PM CDT TUE MAY 15 2018

MSZ008-012-160030-
Panola MS-Tate MS-
707 PM CDT TUE MAY 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...

Northern Panola County in northwestern Mississippi...
South central Tate County in northwestern Mississippi...

At 707 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Pleasant Grove, or
10 miles southwest of Senatobia, moving east at 15 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northern Panola and south central Tate Counties should
monitor this storm closely.

LAT...LON 3439 9014 3457 9018 3467 8986 3440 8979
TIME...MOT...LOC 0007Z 258DEG 13KT 3450 9008
Special weather statement, May 15, 6:47 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
747 PM CDT TUE MAY 15 2018

TNZ021-054-160115-
Carroll TN-Henderson TN-
747 PM CDT TUE MAY 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CDT
FOR...

Southwestern Carroll County in northwestern Tennessee...
Northwestern Henderson County in southwestern Tennessee...

At 747 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 8 miles northwest of
Bargerton, or 11 miles southeast of Milan, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Carroll and northwestern Henderson Counties
should monitor this storm closely.

LAT...LON 3572 8861 3579 8861 3579 8864 3593 8869
      3604 8839 3577 8828
TIME...MOT...LOC 0047Z 252DEG 13KT 3584 8858
Special weather statement, May 15, 6:48 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
748 PM CDT TUE MAY 15 2018

MSZ008-012-160115-
Panola MS-Tate MS-
748 PM CDT TUE MAY 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CDT
FOR...

North central Panola County in northwestern Mississippi...
Tate County in northwestern Mississippi...

At 748 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Senatobia, moving
northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in north central Panola and Tate Counties should monitor this
storm closely.

LAT...LON 3462 9007 3477 8988 3477 8976 3473 8972
      3469 8972 3469 8968 3467 8967 3460 8967
      3447 8994
TIME...MOT...LOC 0048Z 233DEG 15KT 3460 8994

The radar

The Paducah radar (KPAH), 131 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
May 15, 7:05 PM CST to 7:10 PM CST
Where
Carroll County, 0.04 mi W of Terry to 1.5 mi NNW of Howley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.900, -88.571

A few trees were knocked down on Parker Store Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753946.